Can Fosamax and Other Osteoporosis Drugs Contribute to Bone Fractures?

What you need to know

AARP Bulletin—May 28, 2010

For years women, especially postmenopausal women, have been prescribed osteoporosis medications called bisphosphonates (a group of drugs that includes Fosamax, Boniva, Actonel and Reclast) to strengthen their bones. But recent reports have raised questions about whether long-term use of these drugs might be linked to an unusual fracture of the thighbone.

Studies presented this spring at the annual meeting of the American Academy of Orthopaedic Surgeons added to that concern as they pointed to changes in bone quality among women taking bisphosphonates for several years.

Doctors stress, though, that these medications do prevent fractures—especially hip fractures—in large numbers of women who have osteoporosis, and that the thighbone fractures are relatively rare.

Here’s what we know so far.

What did the new studies show?

Small studies were designed to explore whether prolonged use of these osteo drugs changes bone quality in ways that might promote thighbone fractures.

Researchers at Hospital for Special Surgery in New York examined samples from the thighbones of 21 postmenopausal women; 12 had taken bisphosphonate drugs for an average eight-and-a-half years. The age of the bone tissue from women taking the drugs showed less range—there was more old bone and less soft, flexible newer bone—compared with women not on the drugs.

What do these findings mean?

Bisphosphonates work by suppressing the natural process in which bone tissue is removed and replaced with new bone. In osteoporosis, bone removal outstrips replacement and results in light, fragile bones. It’s possible, the studies’ authors suggest, that long-term drug therapy sometimes produces bone that’s thick and hard but harbors tiny flaws from accumulated damage or structural irregularities, which reduce the bone’s resistance to cracking.

Why did doctors first begin to be concerned about these drugs?

Certain kinds of bone fractures are considered typical for those who have osteoporosis. These include fractures in various places on the hip and spine.

But over the last several years physicians have published a series of reports of cases where women taking bisphosphonate drugs for a number of years experienced unusual breaks or cracks in the thighbone several inches below the hip.

Joseph M. Lane, M.D., an orthopedic surgeon at Hospital for Special Surgery and a coauthor of one of the studies presented in March, says that in past decades this kind of break was so rare that few of his colleagues had ever encountered it. Since about 2000, he says, that’s changed. It’s still unusual, representing about 1 in 100 to 1 in 50 hip fracture cases treated at NewYork-Presbyterian Hospital between 2002 and 2007, says Lane. But, it’s a serious, hard-to-treat problem that seems to affect mainly younger, active postmenopausal women.

Read the full story at aarp.org.

^ Back to Top
Request an Appointment